Hello, I will start with the past, and at the end write the symptoms that I have now. I'm Italian, so I hope it's easily understandable.
Everything started with pins and needles in my left hand and left part of the face, and I thought it was because of the position I was having in front of the PC. But soon instead of getting better, the pins and needles started to extend to the rest of the left part of my body, and then even to the right.
I was feeling numbness in my scalp, head, face, in my arms and hands, legs and feet, in my back, sometimes in my nose, my butt and even to the tongue. The feeling was changing from one part to the other of my body, while there were some parts (left hand and face) that were more constant. The pins and needles sometimes were numbness, other pins and needles, other burning sensation, and usually get stronger at night when I lay on the bed. I had a lot of other symptoms: fatigue, pain to my articulations and bones, headache, flu like symptoms, difficulty to concentrate, lower vision to the left eye and sometimes to both eyes, tachycardia, short breath, nausea. Some days I had just to lay on the bed all day long because I couldn't do anything else, I had no energy.
One time at night I had a strong feeling of numbness at my tongue and feeling like it was extending at my thoat: it was like I couldn't feel it anymore and I didn't have control over it, giving me the impression of being suffocated. So I was getting scared and right after was coming tachycardia and short breath: a couple of times I had very strong attacks and I felt like I was about to faint or having an heart attack. After some mis-diagnosis and several blood tests, after one month of the beginning of the symptoms I was found B12 deficiency. My level was 127 pg/mL (normal 191-663). I have to point out that the level was checked while I was taking supplement of Folic Acid (because I have Thalassemia Minor), that I read can influence the B12 value. Folates value in fact was > 20 ng/mL (normal 4,6-18,7).
So I did 8 injections (days 1,2,3,4,11,18,25,32) of B12 (cyano) 1000 mcg, B1 100 mg, B6 100 mg
Around day 15, I also started to take sub lingual pills of B12 Methylcobalamine 1000 mcg. I've never stopped these pills, and I'm still taking now, once a day in the morning empty stomach.
After starting the injections, my conditions got initially worse, and after 15-20 days started to improve. All the symptoms never disappeared completely, but I reached a moment where I was feeling quite good energetically, and I was having only numbness to my left hand and left part of the face (where everything began). But then i started to get worse again.
Now after 4 months from the beginning of the symptoms and 3 months from the beginning of the treatment, some days I'm in acceptable conditions, and I can even go cycling a couple of hours, others (like today) I can't move from home. The main symptoms I'm experiencing now are still the pins and needles (less than the worst period but still present), tachycardia and short breath, that are more constant than before, even if without the peaks I had earlier, and weakness.
I did also a Nuclear Magnetic Resonance of my brain, that was perfect, no Brain degeneration was visible, and neurological visit at the hospital.
I never had panic attack before, no depression, I'm not nervous, I don't suffer cervical pain, Magnesium and Calcium levels were checked and are ok, I have no diabetes. I've been Vegetarian (not vegan) for the last 3 years, and never supplemented before B12.
So after this long story, I'm wondering if it might be possible that after 3 months of treatment my life is still so bad? Can it be only B12, or should I search for other causes? In particular according to what I read in internet, B12 deficiency can give pins and needles, but usually limited to feet and hands, while for me it was much more extended all over the body since the beginning.
The Nuclear Magnetic Resonance of my brain, is enough to exclude Multiple Sclerosis, or should I do more tests?
Now I did more blood tests, but I'll have the result only in 3 weeks. I'm checking again b12 + homocisteine, folates, several types of Iron, celiac disease, Vitamin D3 (25oh), anti corps to check b12 absorption. I also was once again 2 weeks ago at the emergency, one day I was feeling very bad. And then also a visit to hematology. But still I didn't solve anything.
Any help? Anybody in the same situation, or somebody that can give me some clues? Thank you very much! Davide
I took the results of more blood test today. Now the B12 level is high (733) and homocisteine low (7), so I'm a little bit worried it might not be only B12, because even if my blood value are ok, I still have all the symptoms. I uploaded a table with my blood tests from last 3 months compared. It's possible to see it here
To be understandable I should point out that:
I have beta thalassemia
blood tests of 08/02/13 were done after breakfast, at the emergency hospital in Romania
blood tests of 26/02/13 were done in a lab in Romania after a treatment with folic acid, vitamin c, multivitamins, magnesium, that I all stopped 3 days before the test
blood test of 14/04/13 at the emergency hospital in Italy
blood test of 22/04/13 in a lab in Italy, after 8 injections ( 1000mcg B12 cyanocobalamin, 100mg B1 tiamina cloridato, 100mg B6 pirodissina cloridato, 20mg lidocaina cloridato, 40 mg alcool benzilico, potassiium esaliano ferrato) last one done around 4th of April; one daily sublingual pill of methylcobalamin 1000 mcg+multivitamins and multiminerals (ultimate coral club) stopped 5 days before the tests.
Well, without a detailed clinical evaluation it would be difficult to determine the cause of your symptoms. Possible causes of the described symptoms that may need to be evaluated for include stress/ anxiety, peripheral neuropathy, micronutrient deficiencies, electrolyte imbalance, vascular/ haematological causes, hormonal/ endocrine issues, metabolic causes, heavy metal poisoning, infections affecting the nervous system, neuro-degenerative conditions etc. Folate supplements do not affect B12 levels but may partially or completely mask the symptoms of a deficiency for some time. While the possibilities in the list can be narrowed down by a detailed clinical evaluation and rests, frankly speaking there is no way to tell if it is the b12 deficiency or other causes responsible for the symptoms. Management in such situations should be aimed at evaluation for all common possible causes before testing for the rarer conditions and appropriate correction if an abnormality is detected. The best I can suggest is to consider a detailed evaluation by an internist initially and depending on the cause diagnosed/ suspected, it can be managed accordingly or specialist acre may be sought.
Hope this is helpful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.